The term niacin is used to refer to various forms of niacin, such as nicotinic acid and nicotinamide. In your body, niacin is converted into the active form called NAD (nicotinamide adenine dinucleotide). Your body can also make niacin from an amino acid found in proteins called tryptophan.
Many animal foods contain niacin, with some of the richest sources being beef liver (yum!), poultry, and salmon. Animal sources provide the active forms of niacin, whereas natural plant sources contain nicotinic acid which your body needs to convert into the active form.
Plant sources of niacin include peanuts, potatoes, and sunflower seeds. The active form of niacin is also added to foods such as breakfast cereals and rice. Additionally, niacin is available in dietary supplements and pre-workout formulas.
Studies show that most people in the United States meet the daily Recommended Dietary Allowance (RDA) for niacin. The RDA is provided in milligrams of niacin equivalents (mg NE). For adults age 19 and up, the RDA for niacin is 16 mg NE for men and 14 mg NE for women.
Niacin helps your body turn protein, fat, and carbohydrates from food into energy for cells. Niacin is needed by over 400 enzyme reactions in your body! This includes reactions that control the way your genes are expressed and reactions that help your cells talk to each other. Niacin also helps your body protect cells from oxidative stress.
A deficiency in niacin can result in Pellagra. Signs of pellagra include rough skin, a bright red tongue, digestive issues, and changes in mood in memory.
Before we determine if niacin overdose is possible, it is important to differentiate between the sources of niacin.
As discussed, niacin is naturally found in many foods. There have not been any reported issues from consuming naturally-occurring niacin from food. However, when nicotinic acid or nicotinamide are given in high doses as dietary supplements or prescriptions, there can be adverse effects.
Niacin may cause flushing, rash, headaches, dizziness, or a drop in blood pressure. At high doses, it can cause liver issues that range from mild elevations in liver enzymes to liver failure. It can also result in digestive issues, blood sugar issues, and fatigue.
Niacin supplements may cause flushing at doses of 30 to 50 mg in one sitting. Researchers have found that this happens because niacin causes blood vessels to dilate (widen) and come to the surface of the skin. Those who experience this so-called “niacin flush” report redness, itchiness, and a warm sensation. Especially in the face, arms, and chest.
These effects will typically go away, but can come back after each dose. They are not considered a toxic side effect, but the flushing and skin sensations can be unpleasant. The form of niacin that does not cause flushing is listed as inositol hexanicotinate.
Liver damage from niacin is not a myth. Caution should be taken when consuming niacin in large doses m. Talk to your healthcare professional to determine the appropriate dosage.
If you are getting at least the RDA for niacin from a balanced diet, then you likely do not need additional niacin in order to meet your needs. However, if your diet is restricted, you may need to supplement in the form of a multivitamin or a B complex.
The upper limit for niacin for adults is 35 mg per day. Any dose beyond this should be monitored or under the guidance a healthcare professional.
It is not safe to take 500 mg of niacin per day. This dose is above the upper limit and should only be taken if you are being guided by a healthcare professional.
Niacin can interact with drugs such as tuberculosis drugs (like isoniazid and pyrazinamide). High doses of niacin can also impact blood sugar levels.. This is why it is essential to tell your healthcare provider before starting niacin or other supplements while taking prescribed medications.
Niacin is a naturally-occuring B vitamin that is responsible for many essential functions in the body. It is found in a variety of foods and deficiency is rare in developed countries. When taken in high doses, it may cause flushing and other side effects. At even higher doses, it can cause liver problems and even toxicity. Keep an eye on the doses of supplements you are taking and always discuss new supplements with your doctor before adding them to your regimen.